Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Tucson, AZ

July 28, 2023Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2023, 6:03 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 6:03 PM MST (01:03 UTC)
Expired
Jul 28, 2023, 7:00 PM MST
In force
57 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 4 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
3328 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS55 KTWC 290103
SVRTWC
AZC003-019-023-290200-
/O.NEW.KTWC.SV.W.0049.230729T0103Z-230729T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
603 PM MST Fri Jul 28 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  West central Cochise County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 700 PM MST.

* At 603 PM MST, a severe thunderstorm was located 11 miles northwest
  of Kartchner Caverns State Park, or 12 miles west of Benson, moving
  southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vail, Patagonia, Sonoita, Elgin, Kartchner Caverns State Park,
  Corona De Tucson and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3207 11050 3184 11035 3149 11072 3183 11099
TIME...MOT...LOC 0103Z 058DEG 10KT 3192 11052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KGD
2 follow-up statements
568 
WWUS55 KTWC 290124
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
624 PM MST Fri Jul 28 2023

AZC003-019-023-290200-
/O.CON.KTWC.SV.W.0049.000000T0000Z-230729T0200Z/
Pima-Cochise-Santa Cruz-
624 PM MST Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR EAST CENTRAL PIMA...WESTERN COCHISE AND NORTHEASTERN SANTA CRUZ
COUNTIES...

At 624 PM MST, a severe thunderstorm was located 8 miles north of
Sonoita, or 19 miles southeast of Sahuarita, moving southwest at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vail, Patagonia, Sonoita, Elgin and Madera Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3204 11055 3183 11044 3149 11072 3183 11099
TIME...MOT...LOC 0124Z 052DEG 7KT 3180 11069 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KGD
869 
WWUS55 KTWC 290153
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
653 PM MST Fri Jul 28 2023

AZC003-019-023-290203-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-230729T0200Z/
Pima-Cochise-Santa Cruz-
653 PM MST Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA...WESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 700 PM
MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3204 11055 3183 11044 3149 11072 3183 11099
TIME...MOT...LOC 0153Z 058DEG 10KT 3177 11074 

$$

KGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:02 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 28, 2:02 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Jul 28 2023

.SYNOPSIS...
An excessive heat warning remains in effect across portions of
the region through this evening. Isolated to scattered mainly
afternoon and evening showers and thunderstorms today, then an
increase in moisture this weekend into early next week should
result in cooler afternoon temperatures and more numerous and
wetter showers and thunderstorms.

&&

.DISCUSSION...
Another excessively hot day across many of the lower deserts today
with the strong upper ridge centered over western New Mexico. As
of this writing, the majority of the convective activity remains
over the Mogollon Rim and toward Mount Graham. This activity
should slowly start to shift southwestward as convection becomes
more outflow dominant. We are also expecting activity to start up
near Santa Cruz County in the next few hours. With the west to
southwest flow in place, we could see another day of convective
activity impacting the Tucson metro around and after sunset.

We continue to track a tropical wave currently evident on
satellite imagery in the western Gulf of Mexico. The forecast is
for this wave to track west across Mexico, round the base of the
upper ridge, and eventually track northward across western Arizona
early next week. At the very least, this system should bring about
increased shower/thunderstorm coverage and modestly cooler
temperatures. The best potential for more widespread thunderstorms
appears to be Sunday, but everyday Saturday through Monday should
resemble more closely to what we would normally expect this time
of year with respect to thunderstorm activity.

Atmospheric moisture decreases in the wake of the easterly wave.
While daily chances of thunderstorms will persist, the coverage
won't be as high as it will be over the weekend.

&&

.AVIATION...valid through 29/12Z.
SCT-BKN mid and high-level clouds developing this afternoon.
Isolated to scattered SHRA/TSRA are expected potentially
impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds
to 40+ kts along with VSBY reductions to 3SM or less are possible
with TSRA. Outside of thunderstorm outflows, afternoon SFC winds
will be NWLY around 15 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered afternoon and evening showers and
thunderstorms are expected across portions of southeast Arizona
this afternoon before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph today, afternoon gusts to around 25 mph may occur. Much
above normal temperatures are expected again today with high
temperatures lowering a few degrees over the weekend and into the
middle of next week. Valley min RH readings will generally range
between 15-25% today and Saturday, then 20-30% for Monday and
Tuesday before drying out to 15-25% on Wednesday and 10-20% for
Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST this evening for
AZZ504>506-509.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 3:34 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Fri Jul 28 2023

AZZ506-507-509-511-282300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
334 PM MST Fri Jul 28 2023

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 400 PM MST...

At 333 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Aravaipa Canyon Wilderness, or 15 miles east of
Mammoth, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11022 3264 11044 3294 11072 3314 11046
TIME...MOT...LOC 2233Z 134DEG 19KT 3281 11040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Jul 28, 5:02 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
502 PM MST Fri Jul 28 2023

AZZ504-507-513-514-290030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
502 PM MST Fri Jul 28 2023

...Strong thunderstorms will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 530
PM MST...

At 502 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Saguaro National Park East to
near Huachuca City. Movement was northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Benson, Vail, Whetstone, Huachuca City, Sonoita, Elgin,
Kartchner Caverns State Park, Fort Huachuca and Mescal.

This includes the following highways...
 Interstate 10 between mile markers 279 and 307.
 Route 80 between mile markers 293 and 297.
 Route 82 between mile markers 35 and 56.
 Route 83 between mile markers 36 and 58.
 Route 90 between mile markers 290 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 11074 3174 11071 3151 11028 3216 11026
TIME...MOT...LOC 0002Z 122DEG 14KT 3217 11049 3166 11042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Jul 28, 5:26 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Fri Jul 28 2023

AZZ509-510-290115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
526 PM MST Fri Jul 28 2023

...Strong thunderstorms will impact portions of central Graham County
through 615 PM MST...

At 525 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of West Poker Mountain to 8
miles northeast of Safford Regional Airport. Movement was west at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds ahead of these thunderstorms could knock down
         tree limbs and blow around unsecured objects without
         producing any rainfall in the Gila River Valley.

Locations impacted include...
Safford, Thatcher, Solomon, Safford Regional Airport, Pima, Bylas,
Central and Fort Thomas.

This includes the following highways...
 Route 70 between mile markers 295 and 313, and between mile markers
326 and 347.
 Route 191 between mile markers 119 and 120.was located along a line

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3313 11016 3276 10966 3293 10940 3327 10987
TIME...MOT...LOC 0025Z 092DEG 7KT 3322 10988 3293 10952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KGD
Special weather statement, Jul 28, 5:35 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
535 PM MST Fri Jul 28 2023

AZZ503-504-507-513-290100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
535 PM MST Fri Jul 28 2023

...Strong thunderstorms will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 600
PM MST...

At 535 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Kartchner Caverns State Park to 7 miles
northeast of Elgin. Movement was was located along a line southwest
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, St. David, Sonoita, Elgin, Kartchner Caverns State Park and
Mescal.

This includes the following highways...
 Interstate 10 between mile markers 285 and 302.
 Route 80 between mile markers 296 and 298.
 Route 82 between mile markers 28 and 48.
 Route 83 between mile markers 25 and 54.
 Route 90 between mile markers 290 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 11062 3166 11078 3160 11048 3192 11024
TIME...MOT...LOC 0035Z 063DEG 7KT 3184 11036 3173 11047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Jul 28, 5:47 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
547 PM MST Fri Jul 28 2023

AZZ504-507-514-290115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
547 PM MST Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern Pima
County through 615 PM MST...

At 546 PM MST, Doppler radar was tracking a strong thunderstorm near
Tanque Verde, or 12 miles northeast of Davis-Monthan Air Force Base,
moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Saguaro National Park East and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3246 11080 3238 11049 3211 11076 3227 11098
TIME...MOT...LOC 0046Z 021DEG 12KT 3231 11075

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Jul 28, 6:01 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
601 PM MST Fri Jul 28 2023

AZZ504-507-513-514-290145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
601 PM MST Fri Jul 28 2023

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 645
PM MST...

At 600 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kartchner Caverns State Park, or 11 miles west of
Benson, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Vail, Sonoita, Elgin, Corona De Tucson and Mescal.

This includes the following highways...
 Interstate 10 between mile markers 284 and 304.
 Route 82 between mile markers 33 and 43.
 Route 83 between mile markers 24 and 31, and between mile markers 33
and 57.
 Route 90 between mile markers 290 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3213 11044 3196 11031 3160 11057 3188 11088
TIME...MOT...LOC 0100Z 058DEG 10KT 3192 11051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:02 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Jul 28, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 28, 5:35 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 28, 5:43 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 28, 5:47 PM MSTSpecial Weather StatementTWC28 min
Jul 28, 5:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 28, 6:01 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Jul 28, 6:16 PM MSTAreal Flood AdvisoryTWCPima63 min
Jul 28, 6:31 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima44 min
Jul 28, 6:36 PM MSTSpecial Weather StatementTWCGraham24 min
Jul 28, 7:07 PM MSTSpecial Weather StatementTWC38 min
Jul 28, 7:16 PM MSTSpecial Weather StatementTWCPima44 min
Jul 28, 7:18 PM MSTSpecial Weather StatementTWC27 min
Jul 28, 7:36 PM MSTSpecial Weather StatementTWC39 min
Jul 28, 8:00 PM MSTSpecial Weather StatementTWCPima60 min
Jul 28, 8:20 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 28, 8:31 PM MSTDust Storm AdvisoryTWCPima, Pinal89 min
Jul 28, 10:29 PM MSTSpecial Weather StatementTWCPinal46 min
Jul 29, 3:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.